Womens Health

Postpartum 7 months, not breast feeding, no menses

I am a 23 year old mother of two. My last child was born over 7 months ago and afterwards I had a tubal. I do not breast feed. I have yet to start my period. Should I be worried?

In the absence of breast feeding, postpartum menses usually returns by about 2 months. After 3 months we often give Provera®, medroxyprogesterone acetate in order to induce a menses in the hopes of stimulating the ovulatory axis. I would say after six months is definitely abnormal. The causes are many.

Of the three subgroups, low, normal or high gonadotrophins, post part delay of menses is much more likely to be related to low or normal gonadotropins.

Of those many causes, I would say the following would be the most common:
pregnancy (again), medications, postpartum (shot of Depoprovera, anti- depressants, anti-anxiety etc.), stress-induced, thyroid disease (high, low, inflammation), large weight change (loss or gain) and reversion to ovulation problems that existed before pregnancy such as polycystic ovarian disease, thyroid disease etc. The other causes are less frequent.

Attention should be paid to any unusual events which happened or medications received at the time of delivery and since. On physical exam, estrogen effect of the vagina will be checked along with looking for any abnormalities on the pelvic exam. The next likely study is an in-office pregnancy test.

The doctor would then usually order gonadotropins (FSH, LH) thyroid studies (TSH, free thyroxin/T4), prolactin and possibly some adrenal or other hormones. While waiting for those results, a treatment of medroxyprogesterone acetate to induce a menstrual bleed would tell whether or not estrogens are being produced (if they are not, no or little bleeding will occur).

All of these results would have to be put together and possibly more studies if needed to determine the cause.

How can I intentionally delay my menses for the holiday?

Going to a nude beach over holiday weekend!! My period will start about 1 or 2 days into my vacation. I am not on the pill, is there any safe way to postpone my start date with less than a month to go?

If you were to start a birth control pill cycle this month it might be possible by extending the active pills (i.e., using the three week active pills then taking another week of active pills and then discontinuing). If you are much more than a week or so into this cycle, it probably would not work.

Disease Profiles

Polycystic ovarian syndrome

Differential Diagnosis of

Menstrual/bleeding abnormalities

Related Educational Articles

Timing of Intercourse, Ovulation and Conception
Polycystic Ovarian Syndrome and Pelvic Pain
Polycystic Ovarian Syndrome
Prolactin hormone and anovulation
Post Tubal Ligation Syndrome
Basic Infertility Overview
Evaluation of Excessive Hair Growth (Hirsutism)
Lifestyle Choices and Female Infertility
Diabetic Tendency in Polycystic Ovary Syndrome 

Instruction Sheets

Birth Control Pill Use


Table of Contents
1. Skipped Periods
2. No period and on the Pill
3. Overweight and missed period
4. TTC and no period
5. After nursing
6. Delaying your period
Login to comment

Post a comment